Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS San Angelo, TX

April 23, 2004Callahan County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 23, 2004, 10:30 PM CDT for Callahan County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2004, 10:30 PM CDT (03:30 UTC)
Expired
Apr 24, 2004, 1:30 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Callahan County, TX

What was reported inside it

TimeReportWhereRemark
Apr 23, 10:55 PM CDTFLASH FLOODClyde, TXFLOODING CONTINUES THROUGHOUT THE CITY...HOWEVER THINGS ARE IMPROVING
Apr 23, 10:55 PM CDTFLASH FLOODClyde, TXFLOODING CONTINUES THROUGHOUT THE CITY...HOWEVER THINGS ARE IMPROVING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 240333
FFWSJT
TXC059-240630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1030 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLAHAN COUNTY IN NORTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF BAIRD

* UNTIL 130 AM CDT

* AT 1021 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
  IN CLYDE. SEVERAL ROADS ARE BARRICADE AND IMPASSIBLE. RADAR        
  ESTIMATED RAINFALL AMOUNTS OF 4 INCHES NEAR AND NORTH OF CLYDE. 


* WIDESPEAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE          
  NORTHEAST AT 20 MPH ACROSS MUCH OF CALLAHAN COUNTY THROUGH 130 AM  
  CDT. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY. THE  
  HEAVIEST RAIN WILL BE SOUTH OF INTERSTATE 20. THE RAIN WILL RUN OFF
  AND PRODUCE FLASH FLOODING.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3210 9961 3211 9915 3250 9914 3250 9960

$$

04
1 follow-up statement
000 
WGUS74 KSJT 240453
FFSSJT
TXC059-240630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1146 PM CDT FRI APR 23 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CALLAHAN COUNTY UNTIL 
130 AM CDT...

AT 1145 PM CDT...THE CALLAHAN COUNTY SHERIFF REPORTED THAT FLOODING 
PROBLEMS WERE CONTINUING NEAR CLYDE. WATER HAD FLOODING MANY OF THE 
ROADS...AND SOME HOMES AND CHURCHES HAD WATER IN THEM. RADAR 
ESTIMATES INDICATED 4 TO 6 INCHES OF RAINFALL JUST NORTHWEST OF 
CLYDE...IN NORTHWEST CALLAHAN COUNTY.

WIDESPREAD SHOWERS AND THUNDESTORMS WILL CONTINUE OVER MUCH OF 
CALLAHAN COUNTY THROUGH 130 AM. RAINFALL AMOUNTS OF 1 TO 2 INCHES 
ARE LIKELY FROM OPLIN TO CROSS PLAINS...IN SOUTHERN CALLAHAN COUNTY. 
AMOUNTS 1/4 TO 1/2 INCH ARE LIKELY ELSEWHERE. FLOODING WILL LIKELY 
CONTINUE WITH THE ADDITIONAL RAINFALL AMOUNTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 1:08 PM CDT, 9 hours 22 minutes earlier.

Area forecast discussion, Apr 23, 1:08 PM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
108 PM CDT FRI APR 23 2004

.SHORT TERM...BRIEF AS WILL BE GOING INTO SEVERE WEATHER OPERATIONS
SHORTLY WITH DRYLINE STORMS FIRING UP ALREADY. BIGGEST THREAT FOR
SEVERE WEATHER WILL BE FROM SAN ANGELO NORTHEAST TO BAIRD. AS THE
COLD FRONT PROGRESSES TO THE SOUTH...ANTICIPATE THAT THE ACTIVITY
WILL BECOME MORE OF A HEAVY RAIN EVENT IN THE LATE EVENING INTO THE
OVERNIGHT. STILL ANTICIPATE POST FRONTAL ACTIVITY TO CONTINUE
THROUGH TOMORROW INTO EARLY TOMORROW NIGHT. STILL WILL BE FAIRLY
COOL TOMORROW WITH CLOUDS AND PRECIP. ALREADY UNDER A TORNADO WATCH
TIL 6 PM...AND WILL CONTINUE TO WATCH THROUGH THE EVENING. THINKING
NOW IS THAT THE BEST SEVERE WEATHER THREAT WILL BE FROM 3 TO 9 PM.

&&

.LONG TERM...
DID NOT MAKE MUCH CHANGE TO THE EXTENDED FORECAST TODAY. DID LOWER
POPS FOR MUCH OF THE PERIOD IN THE EXTENDED AND IT DID RECONFIGURE
THE MENTIONABLE POPS A LITTLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     58  68  56  73 /  80  70  40   0
SAN ANGELO  60  70  57  75 /  80  70  40  10
JUNCTION    65  73  60  74 /  80  80  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 6 PM FOR ALL
BUT THE SOUTHERN SIX COUNTIES.
.

&&

27/BRAZZELL
Hazardous weather outlook, Apr 23, 1:05 PM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
105 PM CDT FRI APR 23 2004

SPOTTER ACTIVATION WILL BE LIKELY.
TXZ049-054-064>066-071>073-098-099-113-114-127-128-139-140-154-155-
241800-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-FISHER TX-
HASKELL TX-IRION TX-JONES TX-MCCULLOCH TX-NOLAN TX-RUNNELS TX-
SAN SABA TX-SHACKELFORD TX-STERLING TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
105 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
A TORNADO WATCH IS IN EFFECT UNTIL 6 PM.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM
SAN ANGELO TO BROWNWOOD THIS AFTERNOON THROUGH THIS EVENING. AS A
SLOW MOVING COLD FRONT WILL INTERACTS WITH AN ACTIVE
DRYLINE TO PRODUCE THUNDERSTORMS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS TO 70 MPH...AND A FEW TORNADOES.

HAZARDOUS IS ANTICIPATED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS LIKELY THIS
AFTERNOON AND EVENING.

TXZ076>078-168>170-241800-
CROCKETT TX-KIMBLE TX-MASON TX-MENARD TX-SCHLEICHER TX-SUTTON TX-
105 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. AS A SLOW MOVING COLD FRONT INTERACTS WITH AN
ACTIVE DRYLINE TO PRODUCE THUNDERSTORMS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS TO 70 MPH.

HAZARDOUS WEATHER IS POSSIBILE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 23, 9:18 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
918 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0917 PM     FLASH FLOOD      CLYDE                   32.41N 99.49W
04/23/2004                   CALLAHAN           TX   FIRE DEPT/RESCUE

            SEVERAL LOW WATER CROSSINGS ARE UNDER WATER AND SEVERAL
            DITCHES ARE OVER FLOWING THEIR BANKS

&&

BRAZZELL
Local storm report, Apr 23, 9:28 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
928 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0928 PM     FLASH FLOOD      CLYDE                   32.41N 99.49W
04/23/2004                   CALLAHAN           TX   FIRE DEPT/RESCUE

            WATER BEGINNING TO GET INTO HOMES

&&

BRAZZELL
Local storm report, Apr 23, 9:31 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
931 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0929 PM     FLASH FLOOD      ABILENE                 32.45N 99.73W
04/23/2004                   TAYLOR             TX   BROADCAST MEDIA

            BUTTON WILLOW CREEK IS ABOUT ONE FOOT FROM OVER FLOWING.
            THIS IS FROM THE CITY OF ABILENE

&&

BRAZZELL
Local storm report, Apr 23, 9:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
951 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             5 W WINTERS             31.97N 100.05W
04/23/2004  1.75 INCH        RUNNELS            TX   FIRE DEPT/RESCUE

&&

BRAZZELL
Local storm report, Apr 23, 10:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1024 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HAIL             1 N GRAPE CREEK         31.60N 100.55W
04/23/2004  1.00 INCH        TOM GREEN          TX   AMATEUR RADIO

            QUARTER SIZE HAIL

&&

BRAZZELL
Special weather statement, Apr 23, 10:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1030 PM CDT FRI APR 23 2004

TXZ054-099-113-114-127-240342-
JONES TX-NOLAN TX-SHACKELFORD TX-TAYLOR TX-THROCKMORTON TX-
1030 PM CDT FRI APR 23 2004

SEVERE THUNDERSTORM WATCH 113 IS CANCELED FOR
JONES...NOLAN...SHACKELFORD...TAYLOR...AND THROCKMORTON COUNTIES.

TXZ064>066-071-072-128-139-140-240342-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-IRION TX-RUNNELS TX-
STERLING TX-TOM GREEN TX-
1030 PM CDT FRI APR 23 2004

SEVERE THUNDERSTORM WATCH 113 REMAINS IN EFFECT FOR
BROWN...CALLAHAN...COKE...COLEMAN...IRION...RUNNELS...STERLING...AND
TOM GREEN COUNTIES.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:18 PM CDTFlash Flood WarningSJTShackelford117 min
Apr 23, 7:26 PM CDTSevere Thunderstorm WarningSJTShackelford64 min
Apr 23, 8:20 PM CDTFlash Flood WarningSJTTaylor115 min
Apr 23, 8:22 PM CDTSevere Thunderstorm WarningSJTCoke53 min
Apr 23, 8:26 PM CDTFlash Flood WarningSJTCallahan2 hr
Apr 23, 8:26 PM CDTSevere Thunderstorm WarningSJTTaylor64 min
Apr 23, 8:48 PM CDTSevere Thunderstorm WarningSJTRunnels57 min
Apr 23, 9:32 PM CDTFlash Flood WarningSJTCoke, Runnels3 hr
Apr 23, 9:44 PM CDTSevere Thunderstorm WarningSJTTom Green61 min
Apr 23, 10:01 PM CDTSevere Thunderstorm WarningSJTCoke59 min
Apr 23, 10:03 PM CDTSevere Thunderstorm WarningSJTCallahan27 min
Apr 24, 9:35 AM CDTFlash Flood WarningSJTCallahan115 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.